Missouri, 2004

Flood in Missouri, March 5, 2004

March 5, 2004 · NWS EAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 5, 9:50 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Mar 5, 9:50 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
950 AM CST FRI MAR 5 2004

.DISCUSSION...
WINDS CONTINUE TO DECREASE ACROSS THE FORECAST AREA THIS MORNING AS
THE SURFACE LOW SHIFTS TO THE NORTHEAST AND THE PRESSURE GRADIENT
LOOSENS. HAVE CANCELLED THE WIND ADVISORY THAT WAS IN EFFECT FOR
PORTIONS OF NORTH CENTRAL AND NORTHEAST MISSOURI...AND REDUCED WINDS
SLIGHTLY IN THE GRIDS/ZONES FOR THE REMAINDER OF THE DAY.

.PREVIOUS DISCUSSION...

545 AM...
WINDS HAVE BEEN SLOWER TO DIMINISH ACROSS NORTH CENTRAL MISSOURI
THAN EARLIER EXPECTED AS SURFACE LOW IN IOWA IS QUITE INTENSE. WILL
GO AHEAD AN HOIST A WIND ADVISORY FOR PORTIONS OF NORTH CENTRAL
EARLY THIS MORNING.

DB

250 AM...
STRONG UPPER LEVEL STORM SYSTEM AND STRONG SURFACE LOW PRESSURE
SYSTEM ALONG IOWA AND MISSOURI BORDER MOVING QUICKLY NORTHEAST. VERY
NARROW ZONE OF STRONG WINDS WAS MOVING QUICKLY ACROSS THE CWA. HAVE
CONSIDERED AN WIND ADVISORY BUT STRONG WINDS WAS IN A NARROW ZONE
JUST AHEAD OF SURFACE TROUGH. STRONG WINDS WERE IN EXTREME THE
EASTERN PORTION OF THE CWA AND WILL LIKELY EXIT THE CWA WITHIN THE
NEXT HOUR. WILL STILL LIKELY SEE GUSTY SOUTHWEST WINDS EARLY THIS
MORNING...BUT WITH THE SURFACE LOW QUICKLY MOVING NORTHEAST...WINDS
WILL GRADUALLY DIMINISH THIS MORNING.

OTHERWISE...WILL NOT CARRY ANY PRECIPITATION THREAT THIS MORNING AS
UPPER LOW LIFTS QUICKLY NORTHEAST. NEXT CONCERN IS THE NEXT
SHORTWAVE TROUGH THAT THE GFS/MESOETA MOVES INTO THE REGION TONIGHT.
GFS/MESOETA INDICATES WEAK 700-300 QVECTOR CONVERGENCE OVER THE AREA
TONIGHT. BUT WITH MOISTURE LIMITED AND ISENTROPIC
DOWNGLIDE...PRECIPITATION THREAT MARGINA. CANNOT RULE OUT A FEW
SPRINKLES...BUT WILL NOT MENTION ANY PRECIPITATION AT THIS TIME.

WARMER TEMPERATURES EXPECTED ON SATURDAY AS DOWNSLOPE FLOW RETURNS
IN RESPONSE TO NEXT UPPER TROUGH THAT DROPS INTO THE NORTHERN
PLAINS. WILL BOOST TEMPERATURES A LITTLE WARMER THAN GUIDANCE.
OTHERWISE...FLOOD WATCH HAS BEEN DROPPED.

DB

415 PM THU...
STRONG MID/UPPER LEVEL WAVE EVIDENT ON AFTERNOON SATELLITE IMAGERY.
RESULTANT STRONG FRONTOGENETICAL FORCING AND LOW LEVEL SOUTHERLY
WINDS HAVE CONTINUED TO LIFT MOISTURE OVER THE BAROCLINIC ZONE
TODAY...RESULTING IN SIGNIFICANT RAINFALL ACROSS THE FORECAST AREA.
COUPLED JET STRUCTURE HAS ALSO OFFERED ADDITIONAL SUPPORT. AS THE
BOUNDARY CONTINUES TO LIFT NORTH...THE IMMEDIATE THREAT WILL CHANGE
TO THE POTENTIAL FOR SEVERE WEATHER THIS EVENING. DRY SLOT CONTINUES
TO WORK NORTH INTO SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI...ALLOWING FOR SOME DESTABILIZATION. SOME UNCERTAINTY ON
HOW FAR NORTH THE DRY SLOT WILL WORK. CURRENT THOUGHTS ARE THAT
SOUTHERN TIER OF ZONES MAY SEE SUFFICIENT CLEARING. THIS INSTABILITY
IS EXPECTED TO COMBINE MODERATE SHEAR IN VICINITY OF THE DEEPENING
SURFACE LOW...AND CONTRIBUTE TO A THREAT FOR TORNADOES IN THE
EXTREME SOUTHERN PORTION OF THE CWA. LARGE HAIL IS NOT A BIG
CONCERN...DUE TO FAIRLY WARM 500MB TEMPS. EXPECT TEMPS TO RISE
THROUGH THE EVENING AS THE WARM SECTOR LIFTS NORTH.

SCHMIT

FAST MOVING IMPULSE IN NORTHWESTERLY FLOW WILL TRACK ACROSS THE
UPPER MISSISSIPPI VALLEY SATURDAY AFTERNOON AND EVENING. MOST OF THE
PRECIPITATION SHOULD STAY NORTH OF THE AREA. SPRINKLES POSSIBLE
FURTHER SOUTH ALONG COLD FRONT OVER PARTS OF NORTHERN MO BUT NOT
READY TO INTRODUCE CHANCE FOR MEASURABLE RAIN. ANOTHER FAST MOVING
IMPULSE WILL MOVE THROUGH MONDAY/MONDAY NIGHT WITH WINDSHIFT THE
MAIN EFFECT. UPCOMING WORK WEEK LOOKS DRY AND WILL HELP REGION DRY
OUT FROM TODAYS HEAVY RAINS.

BY MID WEEK UPPER RIDGE PROGGED TO BUILD EAST FROM THE ROCKIES...
RESULTING IN GOOD LOW LEVEL WARM ADVECTION. HAVE BUMPED UP
TEMPERATURES AND EVEN THEN MAY BE TOO CONSERVATIVE IF WARMING IS AS
STRONG AS GFS IS ADVERTISING.

MJ

.EAX WATCHES/WARNINGS/ADVISORIES...

KS...NONE.
MO...NONE.
Hazardous weather outlook, Mar 5, 12:50 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CST FRI MAR 5 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061200-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Chariton

When
March 5, 1:30 PM CST to 7:00 PM CST
Where
Chariton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

The Chariton River near Prairie Hill crested right at the flood stage of 15.0 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388905.